In mathematics, the Hilbert–Burch theorem describes the structure of some free resolutions of a quotient of a local or graded ring in the case that the quotient has projective dimension 2. Hilbert (1890) proved a version of this theorem for polynomial rings, and Burch (1968, p.944) proved a more general version. Several other authors later rediscovered and published variations of this theorem. Eisenbud (1995, theorem 20.15) gives a statement and proof.
If R is a local ring with an ideal I and
is a free resolution of the R-module R/I, then m = n – 1 and the ideal I is aJ where a is a non zero divisor of R and J is the depth 2 ideal generated by the determinants of the minors of size m of the matrix of the map from Rm to Rn.
- Burch, Lindsay (1968), "On ideals of finite homological dimension in local rings", Proc. Cambridge Philos. Soc. 64: 941–948, doi:10.1017/S0305004100043620, ISSN 0008-1981, MR 0229634, Zbl 0172.32302
- Eisenbud, David (1995), Commutative algebra. With a view toward algebraic geometry, Graduate Texts in Mathematics 150, Berlin, New York: Springer-Verlag, ISBN 3-540-94268-8, MR 1322960, Zbl 0819.13001
- Eisenbud, David (2005), The Geometry of Syzygies. A second course in commutative algebra and algebraic geometry, Graduate Texts in Mathematics 229, New York, NY: Springer-Verlag, ISBN 0-387-22215-4, Zbl 1066.14001
- Hilbert, David (1890), "Ueber die Theorie der algebraischen Formen", Mathematische Annalen (in German) 36 (4): 473–534, doi:10.1007/BF01208503, ISSN 0025-5831, JFM 22.0133.01